Vitamin K has gotten a bad rap for years. There have been rumors of anaphylactic reactions to IV administration since I can remember. In the very old days, it was discovered that the vehicle used to deliver it (a variant of castor oil) was the likely culprit. But even after the vehicle was changed, rumors persisted. This led to the recommendation that Vitamin K be given subq or orally back in the 1990s. Even after 20 years, the reluctance to give it IV is still there.
In trauma, we need things fast. If someone has critical bleeding because they are taking warfarin, we want to begin reversing it quickly. And although the desired effects of Vitamin K may take hours to achieve, oral and subq absorption in trauma patients can be variable. IV is usually the way to go. So is IV Vitamin K such a bad thing?
A number of analyses and meta-analyses have been completed on this topic. A fairly comprehensive one looked at the literature over 30 years, and also reviewed the FDA’s adverse reaction database. The literature review found 23 cases of anaphylactic reaction, 3 of which were fatal. The FDA database uncovered 132 patients over a 30 year period, of which 24 were fatal.
Sounds bad, right? Remember, that’s 1 case per year in the literature and 4 per year in the FDA database. Now let’s put it into perspective. The overall incidence of anaphylaxis in the US is about 50 to 2000 episodes per 100,000, with about 1500 deaths annually. Induction of anesthesia results in about 10-15 anaphylactic events per 100,000, with the majority from neuromuscular blockers.
Bottom line: Anaphylaxis is possible with anything that we ingest or inject! Anaphylaxis after IV Vitamin K administration is rare, estimated to be about 4 per 100,000. This is incredibly low. Many pharmacies stipulate that it be given by slow IV push (over 30 minutes), but anaphylaxis has been seen at lower doses and even with slow IV push. If your patient needs Vitamin K, don’t be reluctant to give it intravenously. Your patient is more likely to have a reaction from latex than from this medication. As with any drug, though, always monitor your patient for adverse reactions.
- Anaphylactoid reactions to Vitamin K. J Thromb Thrombolysis 11(2):175-183, 2001.
- Epidemiology of anaphylaxis: findings of the American College of Allergy, Asthma and Immunology Epidemiology of Anaphylaxis Working Group. Ann Allergy Asthma Innunol 97(5):596-602, 2006.